Alert archive / Utah / Red Flag Warnings in 2008

Red Flag Warning 30, NWS Salt Lake City, UT

July 29, 2008

NWS Salt Lake City, UT issued this red flag warning at Jul 29, 2008, 7:47 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2008, 7:47 PM MDT (01:47 UTC)
Expired
Jul 30, 2008, 2:00 AM MDT
In force
6 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KSLC 300147
RFWSLC

RED FLAG WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
747 PM MDT TUE JUL 29 2008

UTZ420-422>424-434-300800-
/O.NEW.KSLC.FW.W.0030.080730T0147Z-080730T0800Z/
GREAT SALT LAKE DESERT AND MOUNTAINS-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
WEST CENTRAL DESERTS AND MOUNTAINS-
747 PM MDT TUE JUL 29 2008

...RED FLAG WARNING IN EFFECT UNTIL 2 AM MDT WEDNESDAY FOR
DRY LIGHTNING AND GUSTY WINDS IN FIRE WEATHER ZONES 420...434
AND 422 THROUGH 424...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT UNTIL 2 AM MDT WEDNESDAY. 

A WEATHER DISTURBANCE WILL INTERACT WITH AN UNSTABLE AND SOMEWHAT
MOIST AIR MASS AND BRING SCATTERED THUNDERSTORMS AND GUSTY WINDS
TO THE WARNING AREA. WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED TO
CONTINUE IN THE DESERTS AND GUSTS OF 30 TO 40 MPH IN THE WASATCH
FRONT. STRONGER THUNDERSTORMS WILL PRODUCE SIGNIFICANT CLOUD TO
GROUND LIGHTNING AND STRONG WINDS GUSTS THROUGH 2 AM. IN ADDITION
HUMIDITY LEVELS WILL BE BELOW 20 PERCENT MUCH OF THE EVENING WITH
ONLY LOCAL AREAS OF WETTING RAIN.

A RED FLAG WARNING MEANS THAT SEVERE FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY.

$$

TARDY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Jul 29, 3:49 PM MDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 29, 3:49 PM MDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
349 PM MDT TUE JUL 29 2008

.SYNOPSIS...A WEAK PACIFIC SYSTEM WILL CROSS THE AREA LATE TODAY AND
TONIGHT WITH A DRIER BUT VERY WARM SOUTHWESTERLY FLOW FOR WEDNESDAY
THROUGH FRIDAY. A MORE MOIST AIRMASS IS EXPECTED TO MOVE INTO THE
REGION BEGINNING SATURDAY.

&&

.DISCUSSION...RIDGE AXIS HAS SHIFTED EAST OF THE FORECAST AREA
THIS AFTERNOON AHEAD OF AN UPPER TROUGH MOVING ACROSS THE PACIFIC
NORTHWEST. THIS IS ALLOWING MOISTURE TO MOVE IN...AND GOES PW
ESTIMATES HAVE JUMPED BY AN AVERAGE OF .3 INCHES OVER WESTERN
UTAH...ALLOWING FOR CONVECTION TO DEVELOP OVER EASTERN NEVADA AND
INTO FAR WESTERN UTAH. HOWEVER...THESE STORMS HAVE BEEN QUITE HIGH
BASED AS SURFACE DEWPOINTS REMAIN QUITE LOW. THEREFORE...BELIEVE
COVERAGE OF MEASURABLE PRECIPITATION WILL BE ISOLATED OVER THE
WEST DESERTS AND HAVE LOWERED POPS SLIGHTLY FOR THIS EVENING.
GUSTY WINDS WITH THESE STORMS DO SEEM TO BE A
THREAT...PARTICULARLY OVER THE WEST DESERTS. ELSEWHERE...THE WARM
AIRMASS IS ALLOWING FOR ABOVE CLIMO TEMPS OVER NORTHERN UTAH AND
WARM BUT MORE SEASONABLE TEMPERATURES OVER SOUTHERN UTAH.

THE RETURN OF MOISTURE SHOULD BE SHORT LIVED AS THE PACIFIC TROUGH
MOVES INTO CANADA TOMORROW...ALLOWING HIGH PRESSURE CENTERED OVER
THE FOUR CORNERS TO BUILD AND BECOME THE DOMINANT WEATHER FEATURE
OVER THE REGION. THIS WOULD RESULT IN A DRYING AND WARMING TREND
THROUGH FRIDAY...WITH SOME MAXES AROUND 100 DEGREES POSSIBLE ALONG
THE WASATCH FRONT. THOUGH THE AIRMASS WOULD TEND TO BE
DRY...ISOLATED CONVECTION OVER THE HIGHER TERRAIN CANNOT BE RULED OUT.

WHILE EVENING AND OVERNIGHT RUNS OF THE GFS AND ECMWF WERE NO
LONGER INDICATING MOISTURE RETURNING TO THE REGION THIS
WEEKEND...THE 12Z RUNS NOW SHOW A DECENT RETURN OF MOISTURE TO
SOUTHERN UTAH SATURDAY AND INTO NORTHERN UTAH BY SUNDAY AS FLOW
ALOFT BECOMES MORE SOUTHERLY IN RESPONSE TO A PACIFIC NORTHWEST
TROUGH MOVING ONSHORE. BOTH THE MODELS ALSO SHOW A MORE
SUBSTANTIAL MOISTURE SURGE BY TUESDAY. THE GFS RUN IS NOTICEABLY
DIFFERENT FROM THE ENSEMBLE MEAN...AND THAT COMBINED WITH THE LACK
OF RUN-TO-RUN CONSISTENCY IS LIMITED FORECASTER CONFIDENCE. THE
PREVIOUS PACKAGE HAD ABOVE CLIMO POPS FOR THE WEEKEND AND EARLY
NEXT WEEK AND FEW CHANGES WERE MADE IN THE AFTERNOON PACKAGE.

&&

.AVIATION...WINDS AT THE SLC TERMINAL ARE STILL EXPECTED TO SWITCH
TO NORTHWESTERLY...BUT THIS WILL BECOME INCREASINGLY UNLIKELY IF IT
DOES NOT OCCUR BY 23Z DUE TO STRENGTHENING SOUTHERLY GRADIENT.
OTHERWISE...AN APPROACHING SYSTEM WILL BRING A 20 PERCENT CHANCE OF
THUNDERSTORMS TO SLC AND VICINITY THROUGH LATE THIS EVENING...WITH
THE MAIN THREAT BEING GUSTY AND ERRATIC WINDS. PREVAILING CIGS WILL
REMAIN ABOVE 6000FT AGL.

&&

.FIRE WEATHER...A WEAK WEATHER SYSTEM WILL MOVE ACROSS THE STATE
TONIGHT. SURFACE CONDITIONS INDICATE THE LOWER PORTIONS OF THE
ATMOSPHERE REMAIN VERY DRY ACROSS NORTHERN UTAH AHEAD OF THIS
SYSTEM...WITH MOISTURE REMAINING VERY HIGH BASED. ALTHOUGH VIRGA
ACCOMPANIED BY STRONG DOWNBURST WINDS CAN BE EXPECTED ACROSS
NORTHERN UTAH THIS EVENING...LIMITED INSTABILITY SHOULD ALLOW FOR
ONLY ISOLATED COVERAGE OF DRY LIGHTNING. AS SUCH HAVE HELD OFF IN
ISSUANCE OF RED FLAG WARNING AT THIS TIME. FURTHER SOUTH ACROSS
CENTRAL AND SOUTHERN UTAH...WHERE MOISTURE IS A BIT MORE
PLENTIFUL...SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING WETTING
RAINS ARE POSSIBLE THROUGH THE EVENING. A DRIER AND MORE STABLE
AIRMASS IS EXPECTED TO SPREAD ACROSS THE REGION FOR THE MIDDLE TO
LATTER PORTION OF THE WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...TRAPHAGAN
FIRE WEATHER...SEAMAN
AVIATION...CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 29, 7:11 PM MDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
711 PM MDT TUE JUL 29 2008

UTZ005-015-310115-
GREAT SALT LAKE DESERT AND MOUNTAINS-WEST CENTRAL UTAH-
711 PM MDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH
AND NORTHERN UTAH.

.DAY ONE...TONIGHT
STRONG WINDS WILL OCCUR ACROSS THE NORTHWEST DESERTS OF UTAH AS A
WEATHER DISTURBANCE AND SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS MOVE THROUGH THE REGION. GUSTY WINDS WILL ALSO
SPREAD ACROSS THE WASATCH FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRIER AND HOT CONDITIONS ARE EXPECTED WEDNESDAY THROUGH
FRIDAY. ONLY ISOLATED THUNDERSTORMS WILL OCCUR ACROSS EASTERN
AND SOUTHERN UTAH. MOISTURE MAY RETURN DURING THE WEEKEND WHICH
COULD INCREASE THUNDERSTORM COVERAGE.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING
TO STANDARD OPERATING PROCEDURES.

TARDY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Jul 29, 4:54 PM MDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
454 PM MDT TUE JUL 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     NON-TSTM WND GST 10 W KNOLLS             40.73N 113.47W
07/29/2008  M63.00 MPH       TOOELE             UT   MESONET

            DUGWAY I-80. PEAK GUSTS 64 MPH.

0440 PM     NON-TSTM WND GST 17 ESE GROUSE CR        41.61N 113.59W
07/29/2008  M58.00 MPH       BOX ELDER          UT   MESONET

            ROSEBUD RAWS

&&

ATARDY

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 10:28 PM MDTWind AdvisorySLC92 min

Nearby

Red Flag Warnings in Utah, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.